Hail, Augusta
- When
- July 1, 4:01 PM EST
- Where
- Augusta County, Stuarts Draft
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.033, -79.033
Nickel size hail reported by spotter network.
A cluster of thunderstorms developed over the Central Foothills and the Central Shenandoah Valley in Virginia on July 1st. The thunderstorms produced hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cluster of thunderstorms developed over the Central Foothills and the Central Shenandoah Valley in Virginia on July 1st. The thunderstorms produced hail and strong winds. The nickel and quarter size hail damaged business signs, and the strong winds toppled scores of trees and downed power lines. 2800 customers in the Cities of Staunton and Waynesboro, and Augusta County were without power during the height of the storms. According to local newspapers, motorists were forced to seek shelter under an over-pass due to the poor visibility as the rain come down in sheets. Water even covered portions of Lyndhurst Road in Waynesboro during the evening commute. The heavy rainfall was blamed for several minor car accidents that occurred during the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 2:10 PM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT THU JUL 1 2004 .SHORT TERM...TONIGHT AND FRIDAY... KLWX WSR-88D SHOWS ISOLATED THUNDERSTORM CELLS POPPING UP OVER THE CWA IN A WARM AND UNSTABLE ENVIRONMENT. THE BOUNDARY THAT WAS STRETCHED ACROSS THE DISTRICT EARLIER TODAY HAS LIFTED NORTHWARD INTO SOUTHEAST PA...AND DEWPOINTS ARE IN THE UPPER 60S TO LOWER 70S CWA-WIDE THIS AFTERNOON. GOES SOUNDER DPI LIS ARE NEAR -6 C THROUGH MOST OF THE CWA...WHICH IS SUPPORTED BY THE SPECIAL 18Z KIAD SOUNDING WHICH CAME IN WITH A -5.6 C LI. 18Z KIAD RAOB ALSO GIVES NEAR 3000 J/KG OF CAPE WITH PRECIP WATERS ABOUT 1.5 IN. BOTTOM LINE HERE IS THAT THE ATMOSPHERE IS VERY MOIST AND UNSTABLE...AND IS CONDUCIVE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. OTHER FEATURES OF INTEREST ARE AN UPSTREAM S/W IN PA...ALONG WITH THE NOSE OF A 60-70KT H3 JET STREAK...WHICH SHOULD INTERACT WITH PRE-EXISTING MOISTURE AND INSTABILITY TO ENHANCE UPWARD VERTICAL MOTION. GFS/ETA BOTH PICK ON THIS JET STREAK FEATURE AND INCREASE OMEGA VALUES AND UPPER DIVERGENCE ASSOCIATED WITH FAVORABLE STREAK QUADRANT ACROSS THE CWA. THEREFORE...HAVE INCREASED POPS TO 30-40% ACROSS ENTIRE CWA FOR TONIGHT FOR SCATTERED SHOWERS AND THUNDERSTORMS...WHICH COINCIDES WELL WITH THE SLIGHT RISK OF SEVERE PAINTED BY THE SPC. HEAVY RAIN WILL BE THE MAIN THREAT WITH THUNDERSTORMS...ALTHOUGH DAMAGING WINDS AND HAIL WILL ALSO BE POSSIBLE ESPECIALLY FROM DC AND POINTS NORTH AND EAST. ZONES WILL INCLUDE ENHANCED SEVERE WORDING FOR THIS EVENING. SEVERE NOT EXPECTED AFTER MIDNIGHT...BUT AT LEAST SOME CONVECTION MAY LINGER BEYOND MIDNIGHT. S/W SLIDES EAST AND SOUTH BY FRIDAY...WHICH SHOULD HELP TO PUSH BOUNDARY INTO SOUTHERN CWA. THINK THAT THE MODELS ARE PUSHING BOUNDARY TOO FAR TO THE SOUTH AND LITTLE IF ANY AIR MASS CHANGE IS EXPECTED DURING THE DAY FRIDAY...ESPECIALLY SOUTH. WILL GO WITH 30% POPS SOUTH IN THE JUICIEST AIR AND CLOSER TO WHERE THE BOUNDARY WILL LIE...WITH 20% POPS NORTH. PELOQUIN/ROGOWSKI && .AVIATION...MAIN CONCERN FOR THE REST OF THIS AFTERNOON AND EVENING WILL BE TEMPORARILY LOWER CEILINGS/VISIBILITIES IN SCATTERED THUNDERSTORMS FOR ALL TAF SITES. ISOLATED ACTIVITY MAY LINGER BEYOND MIDNIGHT...BUT NOT ENOUGH TO MENTION AT TAF SITES. DO NOT ANTICIPATE FOG TO BE A HUGE PROBLEM WITH WINDS STAYING UP A LITTLE...HOWEVER VISIBILITIES COULD DROP TO 3-5SM IN BR LATE TONIGHT/EARLY TOMORROW. PELOQUIN/ROGOWSKI && .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY... A SFC HIGH BUILDING SOUTHWARD INTO SOUTHERN PA WITH LIGHT SFC WINDS ACROSS OUR FA. THIS WILL HELP PUSH MORE OF THE TSRA ACTIVITY TO OUR SOUTH FRIDAY EVENING. MODEL SOUNDINGS ALSO CONTINUE TO SHOW BETTER INSTABILITY ACROSS THE SOUTHERN CWA AND A MORE STABLE AIRMASS TO THE NORTH. THEN A TROUGH DIGS IN THE MS VALLEY ON SATURDAY...ALLOWING A WARM FRONT AND DEEPER MOISTURE AND RISING PW VALUES ACROSS THE REGION SATURDAY/SUNDAY. IN ADDITION...WEAK VORT FEATURES WILL BE CROSSING THE REGION AHEAD OF THE TROUGH. ALL THIS SHOULD RESULT IN A BETTER CHC OF TSTMS ACROSS THE ENTIRE CWA OVR THE WEEKEND. THEN THE TROUGH AXIS MOVES EAST OF THE AREA BY MONDAY AFTERNOON WITH IMPROVING CONDITIONS. STILL SOME UNCERTAINTY WITH THE MODELS SOLUTIONS FOR THE MIDDLE OF NEXT WEEK...BUT OVERALL LOOKS LIKE TEMPS WILL BE RISING TO SLIGHTLY ABOVE NORMAL WITH A CHC OF TSTM EACH DAY. ND .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1149 AM EDT THU JUL 1 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-021600- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1149 AM EDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A WARM AND HUMID AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON HOURS ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA...WESTERN AND NORTH CENTRAL MARYLAND AND WASHINGTON DC. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LOCALIZED HEAVY RAINFALL...DAMAGING WINDS AND SMALL HAIL POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN... WARMER AND MORE HUMID AIR WILL ALLOW SCATTERED THUNDERSTORMS THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE MID TO LATE AFTERNOON HOURS. PELOQUIN/ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1142 AM EDT THU JUL 1 2004 DCZ001-MDZ002>007-009>011-013-014-VAZ027-028-030-031-041-042-052>054- WVZ048>053-055-020000- ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- BERKELEY WV-CARROLL MD-CLARKE VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA- FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV- HARFORD MD-HOWARD MD-JEFFERSON WV-LOUDOUN VA-MINERAL WV- MONTGOMERY MD-MORGAN WV-NORTHERN BALTIMORE MD-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SHENANDOAH VA- SOUTHERN BALTIMORE MD-WARREN VA-WASHINGTON MD- 1142 AM EDT THU JUL 1 2004 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A WARM AND HUMID AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON HOURS ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA...WESTERN AND NORTH CENTRAL MARYLAND AND WASHINGTON DC. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LOCALIZED HEAVY RAINFALL...DAMAGING WINDS AND SMALL HAIL POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. PELOQUIN/ROGOWSKI
SPECIAL WEATHER STATEMENT...COR FOR TIME NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1155 AM EDT THU JUL 1 2004 MDZ002>007-009>011-VAZ028-031-042-WVZ049>053-021600- ALLEGANY MD-BERKELEY WV-CARROLL MD-CLARKE VA-FREDERICK VA- FREDERICK MD-HAMPSHIRE WV-HARFORD MD-HOWARD MD-JEFFERSON WV- LOUDOUN VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NORTHERN BALTIMORE MD- SOUTHERN BALTIMORE MD-WASHINGTON MD- 1155 AM EDT THU JUL 1 2004 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A WARM AND HUMID AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON HOURS ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA...WESTERN AND NORTH CENTRAL MARYLAND AND WASHINGTON DC. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LOCALIZED HEAVY RAINFALL...DAMAGING WINDS AND SMALL HAIL POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. PELOQUIN/ROGOWSKI
The Roanoke radar (KFCX), 157 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail reported by spotter network.
Quarter size hail reported by trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417381, 5417382, 5417383.